Drug-Induced Photosensitivity Clinical Presentation

Updated: Jun 15, 2017
  • Author: Alexandra Y Zhang, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Presentation

History

Patients with drug-induced photosensitivity often, but not always, note intolerance to sunlight. While most individuals can tolerate minutes or hours of sun exposure, patients with drug-induced photosensitivity exhibit skin lesions of one type or another. In most cases, a sunburn response or dermatitis occurs. Drug-induced photosensitivity reactions may result in phototoxicity, photoallergy, lichenoid reactions, subacute cutaneous lupus erythematosus (SCLE), or pseudoporphyria, as shown in the images below, respectively.

Subacute cutaneous lupus erythematosus exacerbated Subacute cutaneous lupus erythematosus exacerbated by terbinafine. Courtesy of Jeffrey P. Callen.
Pseudoporphyria. Pseudoporphyria.

Pseudoporphyria may occur with some medications, the most common of which is naproxen. Pseudoporphyria is characterized by a bullous reaction that clinically and histologically resembles porphyria cutanea tarda. The hypertrichosis and sclerodermoid changes typically seen in porphyria cutanea tarda are not seen in pseudoporphyria. The results of porphyrin studies are normal.

Lichenoid reactions that occur in a photodistribution are often difficult to distinguish from idiopathic lichen planus. [27] These reactions are characterized by violaceous or erythematous papules and plaques that sometimes have Wickham striae. Hydrochlorothiazide, hydroxychloroquine, and captopril are known causes of drug-induced lichenoid reactions.

Drug-induced photosensitivity reactions also may include lupuslike reactions. Drug-induced reactions usually resemble SCLE because of their scaling, annular, and psoriasiform characteristics. Hydrochlorothiazide is the drug most frequently associated with this reaction, [28] but calcium channel blockers, ACE inhibitors, griseofulvin, and terbinafine [29] are other agents that have been implicated. The rate of reaction is low for any of these agents. Hydrochlorothiazide is commonly used in many combined antihypertensive agents. Patients with drug-induced reactions commonly have anti-Ro (SS-A) antibodies.

As photodynamic therapy (PDT) becomes a more popular treatment modality for actinic keratoses and nonmelanoma skin cancer, recognition of PDT photosensitizer–induced phototoxicity is important. 5-Aminolevulinic acid or methyl 5-aminolevulinic acid is applied topically, followed by the use of a blue (410-420 nm) or red light (570-670 nm) PDT illuminator. 5-Aminolevulinic acid is a prodrug that enters the heme biosynthetic pathway and is metabolized intracellularly to form the photosensitizing molecule protoporphyrin IX (PpIX). Light activates PpIX to generate free radicals and cytotoxic reactive oxygen species that may cause destruction of malignant and nonmalignant hyperproliferative tissue. Common adverse effects include mild-to-moderate local phototoxic reactions that usually resolve in several days.

Discriminating between photosensitivity diseases and heat-related exacerbation of skin diseases may be difficult for the patient. Clarify this issue in the history. Assess symptoms of other diseases that are known to cause photosensitivity and determine if a family history of photosensitivity exists.

Establishing whether the photosensitivity can be elicited with exposure to sunlight through window glass may provide information about the wavelengths of light that cause the response. UV-B light does not penetrate window glass, whereas UV-A light and visible light do.

In most patients, the findings of the physical examination suggest a photosensitivity reaction. Specifically, inquire about intolerance to the sun. Ask patients who report photosensitivity about the medications they are taking and the products they are applying to the skin (see Table 1 in Background). Sunscreens; fragrances; and, occasionally, antibacterial soaps may cause photoallergic reactions when applied to the skin.

Next:

Physical Examination

Both phototoxic and photoallergic reactions occur in sun-exposed areas of skin, including the face, V of the neck, and dorsa of the hands and forearms. The hair-bearing scalp, postauricular and periorbital areas, and submental portion of the chin are usually spared. A widespread eruption suggests exposure to a systemic photosensitizer, whereas a localized eruption indicates a reaction to a locally applied topical photosensitizer.

Phototoxic reactions in skin

Acute phototoxicity often begins as an exaggerated sunburn reaction with erythema and edema that occurs within minutes to hours of light exposure. Vesicles and bullae may develop with severe reactions. The lesions often heal with hyperpigmentation, which resolves in a matter of weeks to months. Chronic phototoxicity may also appear as an exaggerated sunburn reaction. However, lichenification often develops because of repeated rubbing and scratching of the photosensitive area. Thus, distinguishing phototoxic reactions from photoallergic reactions strictly based on physical appearance of the lesions may be difficult.

Other less common skin manifestations of phototoxicity include pigmentary changes. A blue-gray pigmentation is associated with several agents, including amiodarone, chlorpromazine, and some tricyclic antidepressants. Reactions to psoralen-containing botanicals (phytophotodermatitis) and drugs may resolve, with a brownish discoloration. Frequently, the pigmentary change is preceded by a typical sunburn reaction. If the reaction is not severe, some patients may not notice the erythema.

Photosensitizing drugs may also cause a lichen planus–like eruption in sun-exposed areas. Drugs likely to cause this type of reaction include demeclocycline, hydrochlorothiazide, enalapril, quinine, quinidine, chloroquine, and hydroxychloroquine.

Pseudoporphyria, which involves porphyria cutanea tarda–like changes of skin fragility and subepidermal blisters on the dorsa of hands, may occur after exposure to naproxen, nalidixic acid, tetracycline, sulfonylureas, furosemide, dapsone, amiodarone, bumetanide, and pyridoxine. Frequent use of sun-tanning beds and chronic renal failure are other predisposing factors.

Phototoxic reactions in nails

Photo-onycholysis, or separation of the distal nail plate from the nail bed, is another manifestation of phototoxicity. Photo-onycholysis has been reported with the use of many systemic medications, including tetracycline, psoralen, chloramphenicol, fluoroquinolones, oral contraceptives, quinine, voriconazole, [30]  and mercaptopurine. Photo-onycholysis may be the only manifestation of phototoxicity in individuals with heavily pigmented skin.

Photoallergic reactions in skin

Photoallergic reactions typically develop in sensitized individuals 24-48 hours after exposure. The reaction usually manifests as a pruritic eczematous eruption. Erythema and vesiculation are present in the acute phase. More chronic exposure results in erythema, lichenification, and scaling. Hyperpigmentation does not occur in photoallergic reactions.

Previous
Next:

Causes

Most phototoxic reactions result from the systemic administration of drugs. Photoallergic reactions can be caused by either topical or systemic administration of the chemical. Compounds that commonly cause phototoxic and/or photoallergic reactions are listed in Table 1 in Background.

Previous
Next:

Complications

Chronic cutaneous effects of repeated phototoxic injury have been evaluated only with psoralen-containing compounds. Premature aging of the skin, lentigines, and skin cancer are common. With respect to skin cancer, increases in the incidence of squamous cell carcinoma are greater than those of basal cell carcinoma. The incidence of melanoma may also increase over time. The effects of chronic exposure to virtually all other photosensitizing compounds are unknown.

Persistent light reactivity is a form of chronic actinic dermatitis that occurs in patients with photoallergic contact dermatitis.  In patients with persistent light reactivity, photosensitivity persists for months or years after the offending agent is eliminated. The disease may involve all sun-exposed areas and spread to covered areas of skin. Initially, persistent light reactivity is misdiagnosed as atopic dermatitis or a lichenoid drug reaction. The photosensitivity can be incapacitating because the patients are sensitive to light not only in the UV-A range but also in both the UV-B and visible ranges. Some patients confine themselves to darkened rooms because of their severe photosensitivity. Although systemic drugs (eg, thiazides, quinidine) have been implicated as causes of persistent light reactivity, sunscreens, halogenated salicylanilides and musk ambrette are the most frequent causes. The treatment of persistent light reactivity involves the avoidance of contact with exacerbating agents and photoallergens. Emollients, topical steroids, systemic steroids, and (at times) hydroxychloroquine. Paradoxically, psoralen UV-A (PUVA) and narrow band UV-B have been used, although relapse is common. Patients who show no signs of improvement may require the use of immunosuppressive agents (eg, azathioprine, cyclosporine).

Previous